Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Tallahassee, FL

February 26, 20145 counties in Alabama

NWS Tallahassee, FL issued this red flag warning at Feb 26, 2014, 1:01 PM CST for 5 counties in Alabama. It took effect at Feb 27, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2014, 1:01 PM CST (19:01 UTC)
In effect from
Feb 27, 2014, 10:00 AM CST
Expired
Feb 27, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 20 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WWUS82 KTAE 261901
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
201 PM EST WED FEB 26 2014

...RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST ALABAMA FROM 10 AM
TO 6 PM CST THURSDAY FOR LONG DURATIONS OF RELATIVE HUMIDITY BELOW
25 PERCENT...

...FIRE WEATHER WATCH IS NOW EFFECT FOR SOUTHEAST ALABAMA FROM
FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR POSSIBLE LONG
DURATIONS OF LOW RELATIVE HUMIDITY...

.A MUCH DRIER AIRMASS WILL MOVE INTO THE REGION ON THURSDAY IN
THE WAKE OF A COLD FRONT. THIS WILL LEAD TO LONG DURATIONS OF LOW
RELATIVE HUMIDITY ACROSS SOUTHEAST ALABAMA. MARGINAL CONDITIONS
ARE EXPECTED FOR FRIDAY AFTERNOON SO A FIRE WEATHER WATCH IS NOW
IN EFFECT.

ALZ065>069-270945-
/O.UPG.KTAE.FW.A.0003.140227T1600Z-140228T0000Z/
/O.NEW.KTAE.FW.W.0007.140227T1600Z-140228T0000Z/
/O.NEW.KTAE.FW.A.0004.140228T1700Z-140301T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
101 PM CST WED FEB 26 2014

...RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY
FOR LONG DURATIONS OF RELATIVE HUMIDITY BELOW 25 PERCENT...

...FIRE WEATHER WATCH IS NOW EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR POSSIBLE LONG DURATIONS OF LOW RELATIVE
HUMIDITY...

* HUMIDITY...MINIMUM HUMIDITY AROUND 18 PERCENT ON THURSDAY AND 21
  PERCENT ON FRIDAY. AROUND 6 HOURS BELOW 25 PERCENT RELATIVE
  HUMIDITY ON THURSDAY AND AROUND 4 HOURS ON FRIDAY.

* IMPACTS...FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

BARRY
2 follow-up statements
832 
WWUS82 KTAE 270753
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
253 AM EST THU FEB 27 2014

...RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST ALABAMA FROM 10 AM
TO 6 PM CST THURSDAY FOR LONG DURATIONS OF RELATIVE HUMIDITY
BELOW 25 PERCENT...

...FIRE WEATHER WATCH IS NOW EFFECT FOR SOUTHEAST ALABAMA FROM
FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR POSSIBLE LONG
DURATIONS OF LOW RELATIVE HUMIDITY...

.A MUCH DRIER AIRMASS WILL MOVE INTO THE REGION TODAY IN THE WAKE
OF A COLD FRONT. THIS WILL LEAD TO LONG DURATIONS OF LOW RELATIVE
HUMIDITY ACROSS SOUTHEAST ALABAMA. MARGINAL CONDITIONS ARE
EXPECTED FOR FRIDAY AFTERNOON SO A FIRE WEATHER WATCH REMAINS IN
EFFECT.

ALZ065>069-272100-
/O.CON.KTAE.FW.W.0007.140227T1600Z-140228T0000Z/
/O.CON.KTAE.FW.A.0004.140228T1700Z-140301T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
153 AM CST THU FEB 27 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY AFTERNOON...

* LOCATION: COFFEE...DALE...GENEVA...HENRY...AND HOUSTON COUNTIES.

* HUMIDITY: MINIMUM HUMIDITY AROUND 20 PERCENT ON THURSDAY AND 23
  PERCENT ON FRIDAY. AROUND 5 HOURS BELOW 25 PERCENT RELATIVE
  HUMIDITY ON THURSDAY AND 3 TO 4 HOURS ON FRIDAY.

* IMPACTS...FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

08-LAMERS
297 
WWUS82 KTAE 271932
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
232 PM EST THU FEB 27 2014

...RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST ALABAMA THROUGH 6
PM CST THIS EVENING FOR LONG DURATIONS OF RELATIVE HUMIDITY
BELOW 25 PERCENT...

...RED FLAG WARNING IN EFFECT FOR SOUTHEAST ALABAMA FROM 11 AM TO
6 PM CST FRIDAY FOR LONG DURATIONS OF RELATIVE HUMIDITY BELOW 25
PERCENT... 

ALZ065>069-281200-
/O.UPG.KTAE.FW.A.0004.140228T1700Z-140301T0000Z/
/O.NEW.KTAE.FW.W.0008.140228T1700Z-140301T0000Z/
/O.CON.KTAE.FW.W.0007.000000T0000Z-140228T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
132 PM CST THU FEB 27 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING... 
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* HUMIDITY: MINIMUM HUMIDITY AROUND 20 PERCENT THIS AFTERNOON AND
  FRIDAY AFTERNOON WITH 4 TO 5 HOUR DURATIONS BELOW 25 PERCENT.

* IMPACTS...FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR BURNING
  IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

DVD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Feb 26, 8:36 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 26, 8:36 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
936 AM EST Wed Feb 26 2014

.Update...The 12z KTAE sounding was nearly saturated up to 600mb
with deep west to southwest flow. The cold front as of 14z has
already advanced into SW GA and the Florida panhandle. Most
locations have already reached the max temp for today and temps
will either remain steady or slowly fall through this afternoon.
Rain continues to be widespread and PoPs were untouched. Thus far,
SCT TSTMS have stayed offshore so mention of TSTMS were removed
for all but the coastal areas and SE Big Bend.

.Prev Discussion [411 AM EST]...

.Near Term [Through Today]...
At 09z, a surface cold front extended from a weak low in SC,
southwest to near Albany GA, to near Destin FL, and then along much
of the rest of the LA-TX Gulf coast. Regional radars showed a fairly
large area of rain along and to the north of the surface cold front
from near the AL-GA state line westward to SE TX. The placement of
the rain relative to the surface front was suggestive of an anafront
structure, with rearward sloping ascent along the cold front through
the vertical. This is confirmed by WSW flow on area radar VWPs in
the 900-700mb layer, and from a glance at RAP isentropic charts.
Given the isentropic ascent in the lowest levels of the troposphere,
but a general lack of significant forcing aloft, it's likely that
rain will continue to be forced in a shallow layer just above the
surface through the remainder of the day. Models are in fairly good
agreement on the timing of the best isentropic ascent and QPF. We
leaned towards the consensus of recent local and NCEP WRF runs. With
widespread rain expected, PoPs were raised to 100% for today pretty
much everywhere across the forecast area. The rain should be most
widespread (and heaviest) in the morning, with it tapering off and
clearing from NW-SE in the afternoon and early evening.

Looking at GOES blended precipitable water product, there is a large
plume of PWATS >150% of normal extending from the western parts of
our forecast area west into Texas. This deeper moisture will
continue to advect into the area today, and could support some
locally heavier rain. This will be especially true near the Gulf
coast - closer to the surface cold front as the strongest forcing
for ascent arrives this morning after sunrise. Maximum QPF from
convection allowing models (CAM) is focused around Gulf and Franklin
counties and is on the order of 2-3 inches. With the heaviest rain
likely to fall in the lower portions of river basins, and average
rainfall generally between 0.50 and 1.00 inches, we don't anticipate
any significant flooding issues. Instability should be limited
enough to only support some general thunderstorms - updrafts should
be too weak to pose much of a severe weather concern.

&&

.Prev Discussion [411 AM EST]...

.Short Term [Tonight Through Friday]...
Rain will taper off from north to south this evening, but may not
clear completely from our Southeast FL Big Bend zones until Thursday
morning. As skies clear behind the rain, temps will tumble into the
30s except for coastal and southeastern sections of the Big Bend. A
light freeze is forecast along and north of an Albany to Dothan to
Crestview line. Maximum freeze durations in Coffee County AL will be
about 5 hours. Max temps will be about 10 degrees below normal on
Thursday and range from the mid 50s far northwest to Around 60
southeast. This will set the stage for a widespread light freeze
Thursday night that will impact most inland areas. Coastal locations
will hold at 40. Temps will moderate to within a few degrees of
normal on Friday with max temps ranging from the lower 60s north to
the mid to upper 60s southeast.

.Long Term [Friday Night Through Wednesday]...
On Friday NIGHT, a shortwave will be moving across the Mid
Atlantic states. Further to the west, a disturbance will be moving
onshore into central California. A vort max located over the Rockies
will propagate eastward in zonal flow bringing slight PoP chances
on Saturday, however this forcing appears to be weak and displaced
more to the north of our CWA. From here on the GFS and Euro really
diverge in their handling of the upcoming pattern. The GFS is more
aggressive in phasing a shortwave over western Mexico with a
shortwave rounding the base of a trough over Idaho. This combination
pushes a surface front through our area late Monday night into
Tuesday but quickly exits the area. The Euro meanwhile remains
less amplified keeping the flow aloft more zonal and bringing a
series of vort maxes through the area early next week. This will
cause a stalling of a surface front over our CWA, and with each
passing upper-level vort max another round of rain. Both agree
that Tuesday morning should be pretty wet but given the
uncertainty with which this front will exit we have tentatively
gone with 40 PoPs for Tuesday afternoon.

.Aviation...
[Through 12Z Thursday] We expect IFR CIGS at all terminals today
along with periods of mostly -RA. Some +RA with TS will be possible
closer to the Gulf coast, particularly at ECP and TLH. Some of the
+RA could reduce visibilities to around 1-3SM at times. Rain will
gradually clear out in the afternoon from NW-SE, with CIGS
gradually lifting through MVFR to VFR range by the evening and
continuing overnight.

.Marine...
A cold front will slip south across the waters today shifting winds
to offshore. Wind speeds behind the front will reach marginal small
craft advisory criteria across the western legs by midday. Advisory
conditions will be possible across the eastern zones tonight. Winds
will then drop below cautionary levels by midday Thursday as high
pressure builds toward the waters. Winds will remain below headline
criteria through the weekend as they gradually veer to the east and
then southeast.

.Fire Weather...
Widespread wetting rains are expected today, which will leave fuel
moisture rather high on Thursday. Some of the finer (smaller) fuels
(measured by 10-hr fuel moisture) could dry out as a much drier air
mass arrives for Thursday, but should not be sufficiently dry in
Florida or Georgia to create red flag conditions. In southeast
Alabama, red flag criteria includes 4+ hr durations of RH < 25%.
This looks achievable, but the wet fuels would likely preclude any
sort of critical fire weather conditions. For now, we will maintain
the Fire Weather Watch. It's possible durations could be met again
on Friday in southeast Alabama, and by then smaller fuels would have
likely dried more substantially.

.Hydrology...
Periods of moderate rain today and tonight across the forecast
area will result in slight to modest rises on area rivers. The
Choctawhatchee River at Bruce is forecast to crest right at flood
stage from Thursday into Saturday. The Apalachicola River at
Blountstown is at its crest and is forecast to fall below flood
stage Thursday evening. The Aucilla River at Lamont is forecast to
reach flood stage Thursday night and crest Friday night. Storm
total rainfall through Thursday morning is forecast to be less
than an inch north of I-10 with a maximum of near two inches over
coastal sections of Gulf and Franklin Counties. With the greatest
totals falling in the lower stretches of the river basins, rises
will be confined mainly to FL.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   60  39  60  29  65 / 100  50  10   0   0
Panama City   63  39  58  36  62 / 100  50  10   0   0
Dothan        54  31  57  31  62 / 100  30   0   0   0
Albany        55  32  58  29  62 / 100  20   0   0   0
Valdosta      59  37  59  30  64 / 100  50   0   0   0
Cross City    65  44  61  30  67 / 100  60  20   0   0
Apalachicola  64  41  58  35  61 / 100  60  10   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...Fire Weather Watch from Thursday morning through Thursday
     afternoon for Coffee-Dale-Geneva-Henry-Houston.

GM...Small Craft Advisory until 10 AM EST Thursday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...BARRY
NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...BARRY/WALSH
AVIATION...LAMERS/BARRY
MARINE...WOOL FIRE
WEATHER...LAMERS
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:01 PM CSTFire Weather WatchTAECoffee, Dale, Geneva, Henry, Houston25 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.